New York, 2004Damaging Wind in New York, April 18, 2004
April 18, 2004 · NWS BGM · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 18, 10:15 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Apr 18, 10:15 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1115 AM EDT SUN APR 18 2004
.UPDATE...
WE ARE CURRENTLY CLOSELY WATCHING THE MCS MOVING EAST ACROSS FAR
WESTERN NY LATE THIS MORNING. THAT SYSTEM WILL BE MOVING INTO A MORE
STABLE ATMOSPHERE ACROSS CENTRAL NY EARLY THIS AFTERNOON... BUT
COULD STILL HOLD TOGETHER LONG ENOUGH TO PRODUCE SOME PROBLEMS FOR
OUR NORTHERN COUNTIES BETWEEN 1 AND 4 PM. WARM FRONT CURRENTLY IS
LOCATED TO OUR SOUTH... WITH THE STRONG SHEAR PROFILES THAT ONE
WOULD NORMALLY EXPECT NORTH OF A WARM FRONT LOCATED OVER OUR AREA.
THE QUESTION TODAY WILL BE WHETHER OR NOT THE ATM CAN GET UNSTABLE
ENOUGH TO SUPPORT STRONG / SEVERE CONVECTION. THE ETA IS SHOWING
CAPES REACHING OVER 1000 J/KG ACROSS OUR NORTHERN CWA THIS AFTERNOON
WHILE THE LATEST RUC IS MORE CONSERVATIVE...ONLY SHOWING 300 TO 500
J/KG. LARGE CANOPY OF MID AND HIGH CLOUDS WILL BE OVERSPREADING THAT
AREA SOON... AND LATEST SURFACE OBS NOT INDICATING A BIG RETURN OF
LOW-LEVEL MOISTURE. STILL... FEEL THAT WITH MARGINAL INSTABILITY
THERE COULD STILL BE ENOUGH INSTABILITY TO SUPPORT A FEW STORMS THAT
WILL APPROACH SEVERE LIMITS... AND WILL UPDATE THE FORECAST TO
INCLUDE ENHANCED WORDING INCLUDING GUSTY WINDS AND HAIL FOR THE
NORTHERN 1/3 OF THE CWA. WITH STRONG... TURNING SHEAR PROFILES IN
PLACE ACROSS OUR AREA WE WILL HAVE TO WATCH FOR ROTATING STORMS IN
ADDITION TO A BOW ECHO TODAY... ALTHOUGH FAIRLY HIGH LCL HEIGHTS AND
WEAK STABILITY IN THE LOWEST LEVELS WILL NOT BE FAVORABLE FOR
TORNADOES.
.DISCUSSION...
MAIN CHALLENGE FOR TDA WILL BE MAX TEMPS AND THE POTNL FOR (SVR?)
CONVECTION. CDFNT HAS SAGGED OF THE RGN, BUT WILL RETURN AS A WMFNT
LATER TDA.
AT 925 MB, THA ETA/NGM SHOW A 19-20C 925 MB THERMAL RDG OVER CNTRL
SRN TIER INTO FINGER LAKES BY 00Z WITH GRADIENT TO COOLER TEMPS ACRS
THE WRN MOHAWK VLY/WRN CATSKILLS/ERN POCONOS THIS AFTN. THE 700 AND
500 MB VORT PROGS SHOW THE PSSG OF A WEAK S/WV THIS AFTN. THE ETA
PROFILES ARE QUITE IMPRSV, SHOWING CAPES OF 1000-1500 AND LIS FROM
-3 TO -6 THIS AFTN, COUPLED WITH VERY IMPRSV SHEAR PROFILES LEADING
TO VALUES OF BRN, HELICITY AND EHI WHICH SUGGEST SVR POTNL -
ASSUMING WE CAN GET STORMS TO DVLP. ON THE NEG SIDE, NCAPES ARE NOT
IMPRSV, AND THE ETA DOES SHOW A CLOSED -18C COLD POCKET OVER CNTRL
NY AT 18Z, WHICH IS NOT INDICATED BY THE NGM. HOWEVER, THE FCST LOW
LVL TDS IN THE ETA PROFILE LOOK RSNBL, SPCLY SINCE TDS IN THE U50S
AND L60S ARE AS CLOSE TO OUR RGN AS WRN PA AND ERN OH. THIS LOW LVL
MSTR WILL WORK NEWD TDA ON FAIRLY STRONG LOW LVL SW FLOW. OUR NRN
ZONES ARE OUTLOOKED WITH SLIGHT RISK THIS AFTN, AND THIS LOOKS GOOD,
BUT WOULD NOT RULE OUT STRONG STORMS INTO THE SRN TIER TDA (ASSUMING
THEY DVLP OF COURSE).
NGM/MAV POPS ARE CHC AREA-WIDE TDA, WITH ETA INDICATING HIGH CHC OR
LIKELY POPS OVER THE FINGER LAKES AND WRN MOHAWK VLY. HATE TO
FLIP-FLOP BUT WILL HAVE TO RE-INTRODUCE CHC POPS FOR AFTN SHRA/TSRA
ACRS ALL AREAS, WITH HIGHEST POPS ACRS THE FINGER LAKES/WRN
MOHAWK VLY AND SRN TUG. WILL HOLD OFF ON ENHANCED VERBAGE, TO LET
DAY CREW LOOK AT LATEST GUIDANCE, BUT WILL MENTION SVR POTNL IN THIS
MRNGS HWO FOR NRN ZONES. AS FOR TEMPS, I LIKE THE 80F FOR ELM THIS
AFTN, WHICH IS SUPPORTED BY THE FCST 925MB TEMPS, BUT THINK THE 80F
FOR SYR IS TOO WARM SINCE THE WMFNT WONT BE PASSING THERE UNTIL
LATE TDA. WILL LEAN TWDS CONTINUITY FOR TDAS MAXES, WITH LOWER
READINGS FAR NRN ZONES, WRN CATSKILLS AND ERN POCONOS WHERE MDLS
INDICATE SELY FLOW PERSISTING TDA.
ETA SHOWS MUCH DRIER AIR WORKING IN AT 850 MB TNGT ON A GOOD SW
BREEZE. ANY LINGERING CONVECTION IN THE EVNG SHUD GIVE WAY TO MAINLY
CLEAR OR PC SKIES. LTL IF ANY CHG TO LATTER PDS. NXT CDFNT WILL PASS
ON MONDAY WITH ANOTHER CHC FOR CONVECTION, AND THIS IS REFLECTED IN
THE CRNT GRIDS/FCST. BRADY.
&&
.EXTENDED (MON NITE-SAT)
SOME SIG CHANGES MADE TO MIDDLE-END PART OF THIS FCST PERIOD PER
TREND OF OPERATIONAL AND ENSEMBLE GFS MODELS MOVING SERIES OF LOW
PRES AREAS FASTER WITH EACH RUN. HPC 3-7 DAY PROGS A GOOD GUIDE...
AND BRING COLD FRONT AND SOME SHOWERS CROSS THE AREA MON NITE. THIS
FROPA BREAKS THE ABOVE NORMAL WARMTH IN PLACE ...AND IS FOLLOWED BY
DRY AND MORE SEASONABLE WX TUES. RAIN CHANCES PREVIOUSLY EXPECTED
THURS...HAVE BEEN BUMPED UP TO WEDS AS PROGS SHOW LOW MOVING FROM
UPR MIDWEST EARLY WEDS TO GULF OF ST. LAWRENCE EARLY THURS...WITH A
ONE-TWO PUNCH FROM A WARM FRONT THEN COLD FRONT MOVING THROUGH
CNY/NEPA WEDS-WEDS NITE. MOST OF THURS THRU FRI NOW DRY AND COOLER
POST FROPA...WITH NEXT IN SERIES OF LOWS TO MOVE IN FOR SAT AND
BEYOND.
&&
.AVIATION...
MID CLDS WORKG ACRS CWA ATTM...SHUD SCT OUT SOON. SEE SOME MVFR AND
EVEN IFR FOG (ELM) DVLPG AFTER 08-09Z AS COOLER BNDRY LYR SNEAKS IN
UNDER INCREASING LL MOISTURE FROM THE SW JUST ABV BNDRY LYR. THIS
SHUD ALLOW FOR SOME LIGHT FOG MOST TAFS...WITH SOME THICKER FOG PSBL
IN THE COOLER VALLEYS LIKE ELM.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
PA...NONE.
Hazardous weather outlook, Apr 18, 10:10 AM EST, 3 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1110 EDT SUN APR 18 2004
NYZ009-015>018-036-037-192000-
MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-SENECA NY-
SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-YATES NY-
1110 AM EDT SUN APR 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...
THUNDERSTORMS WILL MOVE ACROSS THE AREA ALONG AND SOUTH OF THE LAKE
ONTARIO SHORELINE LATE THIS MORNING AND THIS AFTERNOON. A FEW OF
THESE STORMS COULD CONTAIN STRONG... GUSTY WINDS... APPROACHING 50
MPH... ALONG WITH SOME HAIL.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION MAY BE REQUIRED LATER TODAY.
NYZ022>025-044>046-055>057-190939-
BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-OTSEGO NY-
SCHUYLER NY-STEUBEN NY-TIOGA NY-TOMPKINS NY-
349 AM EDT SUN APR 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...
A WARM FRONT WILL MOVE NORTH FROM PENNSYLVANIA INTO CENTRAL NEW YORK
LATER TODAY. THIS FRONT MAY TRIGGER SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED, AN ISOLATED SEVERE THUNDERSTORM CANT BE RULED OUT THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
NYZ062-PAZ038>040-043-044-047-048-072-190939-
BRADFORD PA-LACKAWANNA PA-LUZERNE PA-NORTHERN WAYNE PA-PIKE PA-
SOUTHERN WAYNE PA-SULLIVAN NY-SUSQUEHANNA PA-WYOMING PA-
349 AM EDT SUN APR 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...
A WARM FRONT WILL MOVE NORTH FROM PENNSYLVANIA INTO CENTRAL NEW YORK
LATER TODAY. THIS FRONT MAY TRIGGER SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. SEVERE WEATHER IS NOT ANTICIPATED, BUT A FEW
STRONG THUNDERSTORMS ARE POSSIBLE LATER TODAY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Special weather statement, Apr 18, 11:01 AM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1201 PM EDT SUN APR 18 2004
NYZ009-015>018-023-025-036-037-044>046-182000-
CHENANGO NY-CORTLAND NY-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-
OTSEGO NY-SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-
SOUTHERN ONEIDA NY-TOMPKINS NY-YATES NY-
1201 PM EDT SUN APR 18 2004
...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
CENTRAL NEW YORK THROUGH 4 PM...
THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES... YATES... SCHUYLER... TOMPKINS... SENECA... CAYUGA...
ONONDAGA... CORTLAND... MADISON... ONEIDA... CHENANGO... AND OTSEGO.
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE WATCH AREA
THIS AFTERNOON. THE STORMS WILL REACH THE FINGER LAKES AREA BETWEEN
1 AND 2 PM... THE WESTERN MOHAWK VALLEY BETWEEN 2 AND 3 PM... AND
THE WESTERN CATSKILL MOUNTAINS AROUND 3 PM. WIND GUSTS WITH THE
STRONGEST STORMS COULD REACH 60 MPH... AND LARGE HAIL IS ALSO
POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
MSE
Special weather statement, Apr 18, 11:10 AM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1210 PM EDT SUN APR 18 2004
NYZ009-015>018-023-025-036-037-044>046-182000-
CHENANGO NY-CORTLAND NY-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-
OTSEGO NY-SCHUYLER NY-SENECA NY-SOUTHERN CAYUGA NY-
SOUTHERN ONEIDA NY-TOMPKINS NY-YATES NY-
1210 PM EDT SUN APR 18 2004
...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
CENTRAL NEW YORK THROUGH 5 PM...
THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING
COUNTIES... YATES... SCHUYLER... TOMPKINS... SENECA... CAYUGA...
ONONDAGA... CORTLAND... MADISON... ONEIDA... CHENANGO... AND OTSEGO.
A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE WATCH AREA
THIS AFTERNOON. THE STORMS WILL REACH THE FINGER LAKES AREA BETWEEN
1 AND 2 PM... THE WESTERN MOHAWK VALLEY BETWEEN 2 AND 3 PM... AND
THE WESTERN CATSKILL MOUNTAINS AROUND 3 PM. WIND GUSTS WITH THE
STRONGEST STORMS COULD REACH 60 MPH... AND LARGE HAIL IS ALSO
POSSIBLE.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.
...CORRECTED TIME OF EXPIRATION FOR THE WATCH...
MSE
Special weather statement, Apr 18, 11:40 AM EST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1240 PM EDT SUN APR 18 2004
NYZ015-022-181745-
STEUBEN NY-YATES NY-
1240 PM EDT SUN APR 18 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 1236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM GENESEO TO HORNELL.....MOVING SOUTHEAST AT 50 MPH.
THUNDERSTORMS WILL BE NEAR...
ITALY HILL AND ITALY AT 100 PM.
CROSBY AND BRANCHPORT AT 115 PM.
ADDISON AT 130 PM.
ANY THUNDERSTORM ALONG THIS LINE OF STORMS HAS THE POTENTIAL TO
BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.
MORFORD
Special weather statement, Apr 18, 12:27 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
127 PM EDT SUN APR 18 2004
NYZ017-018-181815-
CAYUGA NY-ONONDAGA NY-
127 PM EDT SUN APR 18 2004
...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...
AT 126 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR SENECA FALLS
MOVING EAST AT 40 MPH.
THE THUNDERSTORM WILL BE NEAR...
MARIETTA AND OWASCO AT 145 PM.
OTISCO AND CEDARVALE AT 200 PM.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WEATHER.GOV
JAB
Local storm report, Apr 18, 12:32 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
132 PM EDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL BATH 42.34N 77.32W
04/18/2004 0.88 INCH STEUBEN NY EMERGENCY MNGR
0118 PM HAIL AVOCA 42.41N 77.42W
04/18/2004 0.25 INCH STEUBEN NY TRAINED SPOTTER
1248 PM HAIL DANSVILLE 42.56N 77.70W
04/18/2004 1.75 INCH LIVINGSTON NY TRAINED SPOTTER
&&
MORFORDLocal storm report, Apr 18, 1:22 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BINGHAMTON NY
222 PM EDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG MORAVIA 42.71N 76.42W
04/18/2004 CAYUGA NY PUBLIC
TELEPHONE POLE DOWN
0125 PM HAIL BATH 42.34N 77.32W
04/18/2004 0.88 INCH STEUBEN NY EMERGENCY MNGR
0124 PM TSTM WND DMG OVID 42.68N 76.82W
04/18/2004 SENECA NY LAW ENFORCEMENT
TREES DOWN
&&
MORFORDThunderstorm Wind, Cortland
- When
- April 18, 1:35 PM EST
- Where
- Cortland County, Cincinnatus
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.533, -75.883
Thunderstorm winds knocked down a light pole.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Iowa, April 18, 2004$3.6 million · 57 kt wind · 45 events
- Dust Storm and High Wind in Colorado, April 18, 20041 death · 59 kt wind · 3 events
- Strong Wind in Wisconsin, April 18, 20041 death · $750 · 2 events
- Tornadoes and Hail in Minnesota, April 18, 2004F1 · 98 events
- Hail and Damaging Winds in New York, April 18, 2004$1.2 million · 75 kt wind · 15 events
- Tornado in Minnesota, April 18, 2004$500,000 · F1 · 1 event
- High Wind in Nebraska, April 18, 2004$250,000 · 52 kt wind · 24 events
- Strong Wind in Wisconsin, April 18 to 19, 2004$280,000 · 20 events
- Hail and Damaging Wind in South Dakota, April 18, 2004$550,000 · 1.75 in hail · 2 events
- Damaging Wind in New York, April 18, 2004$500,000 · 70 kt wind · 1 event
- Hail in South Dakota, April 18, 2004$500,000 · 1.75 in hail · 1 event
- Damaging Wind in Minnesota, April 18, 2004$500,000 · 69 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393797.